Iowa, 2009

Hail and Damaging Winds in Iowa, March 23, 2009

March 23, 2009 · NWS FSD · 13 events in 7 counties and zones

Thunderstorms produced large hail and damaging winds in much of northwest Iowa during the late afternoon and early evening of March 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$315,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and damaging winds in much of northwest Iowa during the late afternoon and early evening of March 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 23, 2:55 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 23, 2:55 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT MON MAR 23 2009

.DISCUSSION...
NOT MANY CHANGES IN THINKING FROM THIS MORNINGS AFD...WITH RESPECT
TO THE FORECAST THIS EVENING AND TONIGHT. THUNDERSTORMS HAVE
DEVELOPED ALONG AND N OF THE WARM FRONT AND ALONG THE DRY LINE
ACROSS CNTRL AND ERN NEBRASKA THIS AFTERNOON. AS UPPER WAVE LIFTS N
THIS AFTERNOON...THUNDERSTORMS WILL SPREAD INTO THE MO RIVER VALLEY.
STRONG VEERING IN THE LOW LEVELS ALONG THE MO VALLEY SUPPORT THE
POSSIBILITY OF A FEW TORNADOES. HIGHER SEVERE POTENTIAL REMAINS WITH
HAIL AND STRAIGHT LINE WINDS. MAINLY EXPECTING QUARTER SIZED HAIL
OR LESS AND WIND GUSTS AS HIGH AS 70 MPH WITH SOME OF THE STRONGER
STORMS. SEVERE THREAT TO SLOWLY DIMINISH THIS EVENING AS STORMS
CONTINUE NWRD. THREAT RAPIDLY DECREASES N OF I 90 AND EAST OF
HIGHWAY 75. WILL ALSO HAVE TO WATCH THE POTENTIAL FOR FLASH FLOODING
SOUTH OF I90...MAINLY IN SE SD ALONG THE MISSOURI VALLEY. FLASH
FLOODING WILL BE LIKELY SHOULD STORMS TRAIN ACROSS THE SAME AREA.
EXPANDED AND EXTENDED THE WIND ADVISORY THROUGH THIS EVENING. WINDS
HAVE BEEN MARGINAL AT BEST FOR AN ADVISORY TO THIS POINT...BUT
CONCERN IS WITH SYNOPTIC LOW LEVEL COOLING AND PRECIPITATION COOLING
BRINGING STRONG LLJ TO THE SFC THIS EVENING.

TWO MAIN CHANGES TO PREV FCST WAS TO UP THE POPS WITH WRAPAROUND
PRECIP EXCPD FURTHER SE IN CWA TUE AFTN...AND TO UP THE POPS SOME
MORE IN THE EXTD. STG UPR LOW WILL DUMBELL AROUND CWA TUE WITH RAIN
MIXING WITH OR CHGG TO WET SNOW WRN CWA...AND A COUPLE OF INCHES
ARE QUITE PSBL ESP IN HIGHER ELEVATIONS FM WEST OF HURON TO ABV
CHAMBERLAIN TO GREGORY COUNTY. BRISK SLY WINDS ERN CWA WILL
GRADUALLY SHIFT TO STG WNWLY FLOW OF COLDER AIR TO THE WEST OF TROF.
WRAPAROUND -SHRA CHGG TO -SHSN PULLING OFF THE NEWD THRU NRN CWA
TUE NGT WITH STG NWLY FLOW OF COLDER AIR IN THE CWA. WED A NICE
TRANSITION DAY WITH MIXED OUT AND MILDER WLY FLOW. NAM GUID TOO
COLD. THEN MODELS STILL HAVE MAJOR CONTINUITY ISSUES FROM THURSDAY
THRU THE WEEKEND. 12Z RUNS BACK TO THE SE BIAS...BUT NO REASON TO
THINK LATER RUNS WILL NOT GO BACK TO THE NW TRACK WITH TIME...SO
KEPT DECENT POPS IN THE SERN HLF CWA. FIRST OF WAVE OF MIXED PRECIP
SHOULD STILL MOVE ENEWD INTO CWA LATE WED NGT THRU THU NGT...BUT
THEN ITS A QUESTION OF WAITING FOR MAIN UPR LOW TO EJECT NEWD OVER
THE CNTRL PLAINS. EITHER WAY...IT WILL BE ON THE COOL SIDE OF GUID.

&&

.AVIATION...
UPPER LEVEL AND SFC LEVEL LOW PRESSURE CURRENTLY OVER WRN NEBRASKA
TO LIFT INTO NE SD LATE TONIGHT. STRONG SFC GRADIENT WILL PRODUCE
STRONG LOW LEVEL WINDS. WINDS WILL SHIFT FROM THE S THIS
EVENING...TO THE WEST LATE TONIGHT WITH THE PASSAGE OF A COLD FRONT.
WIDESPREAD SHOWERS AND THUNDERSTORMS MOVING FROM THE MISSOURI VALLEY
THIS AFTERNOON INTO SW MINNESOTA BY THIS EVENING. SOME OF THESE
STORMS WILL BE SEVERE...PRODUCING STRONG WINDS AND LARGE
HAIL...ESPECIALLY INTO THE MISSOURI VALLEY. OTHERWISE MAINLY IFR TO
VFR ACROSS THE AREA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR IAZ001>003-012>014-
     020>022-031-032.
MN...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR MNZ072-080-081-089-
     090-097-098.
NE...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR NEZ013-014.
SD...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR SDZ062-066-067-
     069>071.
&&

LIEBL/RYRHOLM
Hazardous weather outlook, Mar 23, 10:15 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT MON MAR 23 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1115 AM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND
EARLY THIS EVENING FOR AREAS SOUTH OF I 90 IN SOUTHEAST SOUTH
DAKOTA....EXTREME NORTHEAST NEBRASKA...AND MUCH OF NORTHWEST IOWA.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL NEBRASKA THIS
AFTERNOON...MOVING INTO THE MISSOURI VALLEY BY LATE THIS AFTERNOON.
SHOULD STORMS DEVELOP...THEY MAY PRODUCE HAIL UP TO ONE INCH AND 60
MPH WINDS. THERE IS ALSO THE POTENTIAL FOR ISOLATED TORNADOES WITH
THESE STORMS.

FLOODING...
RAINFALL ACROSS THE AREA SUNDAY NIGHT COMBINED WITH EXPECTED
RAINFALL THROUGH TUESDAY WILL LEAD TO MINOR FLOODING ACROSS MANY OF
THE AREA RIVERS.  MINOR FLOODING WILL AFFECT MUCH OF THE BIG SIOUX
RIVER BASIN FROM BRUCE DOWN TO NEAR AKRON. ADDITIONAL MINOR FLOODING
IS ALSO EXPECTED ACROSS THE JAMES RIVER BASIN FROM HURON TO
MITCHELL...AND ALONG THE LITTLE SIOUX NEAR SPENCER.

WINTER WEATHER...
RAIN MAY MIX WITH AND CHANGE OVER TO SNOW NEAR IN CENTRAL SOUTH
DAKOTA AFFECTING PORTIONS OF BRULE AND GREGORY COUNTIES.
SNOWFALL IS EXPECTED TO REMAIN AROUND ONE INCH OR LESS.

WIND...
SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL BE
POSSIBLE OVER MUCH OF NORTHWEST IOWA AND PORTIONS OF SOUTHWEST
MINNESOTA LATE THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTRY MIX OF RAIN AND SNOW COULD CHANGE TO A PERIOD OF
ACCUMULATING WET SNOW FROM THURSDAY INTO SATURDAY ACROSS PARTS OF
SOUTHEAST SOUTH DAKOTA...TO SOUTHWEST MINNESOTA AND NORTHWEST
IOWA. THE TRACK OF THIS SYSTEM REMAINS UNCERTAIN AT THIS
TIME...HOWEVER...THIS SYSTEM CARRIES THE POTENTIAL OF CREATING A
SIGNIFICANT AMOUNT OF SNOW ACROSS PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM TODAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

97

In the hours before

Local storm report, Mar 23, 12:43 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
143 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             2 NE CLAYTON            43.46N 97.63W
03/22/2009  E0.75 INCH       HUTCHINSON         SD   PUBLIC

&&

JCHAPMAN
Local storm report, Mar 23, 3:28 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
428 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     4 SW SPRINGFIELD        42.81N 97.95W
03/23/2009                   BON HOMME          SD   PUBLIC

            STRONG THUNDERSTORMS WINDS DESTROYED A GARAGE 4 MILES
            SOUTHWEST OF SPRINGFIELD.

&&

MBUSS
Local storm report, Mar 23, 3:46 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             1 W AVON                43.01N 98.08W
03/23/2009  M0.75 INCH       BON HOMME          SD   LAW ENFORCEMENT

&&

MBUSS
Local storm report, Mar 23, 4:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
543 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             5 S HUBBARD             42.32N 96.59W
03/23/2009  M0.75 INCH       DAKOTA             NE   LAW ENFORCEMENT

            DEPUTIES REPORTED DIME SIZE HAIL BETWEEN HUBBARD,
            EMERSON, AND HOMER NEBRASKA.

0538 PM     HAIL             VERMILLION              42.78N 96.93W
03/23/2009  M0.75 INCH       CLAY               SD   PUBLIC

            LOCALIZED STREET FLOODING.

&&

MBUSS
Local storm report, Mar 23, 4:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND GST     2 S JACKSON             42.42N 96.57W
03/23/2009  E60 MPH          DAKOTA             NE   EMERGENCY MNGR

            TREE BLOWN DOWN

&&

JSHEEHAN

The radar

The Sioux Falls radar (KFSD), 85 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Plymouth

When
March 23, 5:00 PM CST
Where
Plymouth County, 0.86 mi NE of Akron
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
42.840, -96.540

Thunderstorm winds damaged a horse shed and moved it off its foundation. The winds also damaged a barn and caused tree damage, including at least one tree uprooted.

Thunderstorm Wind, Sioux

When
March 23, 5:00 PM CST
Where
Sioux County, 0.51 mi W of Chatsworth
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.920, -96.510

Thunderstorm winds blew a camper over and blew shingles off roofs. The winds also caused tree damage, including several trees blown down.

Hail, Woodbury

When
March 23, 5:08 PM CST
Where
Woodbury County, 0.86 mi SW of Salix
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.310, -96.290

Hail, Woodbury

When
March 23, 5:12 PM CST
Where
Woodbury County, 2.65 mi WSW of Salix
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.310, -96.330

Large hail was accompanied by damaging thunderstorm winds.

Thunderstorm Wind, Woodbury

When
March 23, 5:12 PM CST
Where
Woodbury County, 2.65 mi WSW of Salix
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.310, -96.330

Damaging thunderstorm wind gusts were accompanied by large hail.

Thunderstorm Wind, Sioux

When
March 23, 5:19 PM CST
Where
Sioux County, 1.52 mi W of Hawarden to 0.51 mi E of Hawarden
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
County Official
Coordinates
43.000, -96.500

Thunderstorm winds destroyed a snack shack. The winds also caused roof and siding damage to several homes and businesses, with some of the damage due to tree debris becoming embedded in buildings. The winds blew out windows in several buildings, and caused widespread tree damage.

Thunderstorm Wind, Lyon

When
March 23, 5:25 PM CST
Where
Lyon County, 2 mi W of Inwood
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
43.320, -96.490

Thunderstorm winds destroyed a hog confinement building under construction, and blew a storage shed onto a road. The winds also caused widespread tree damage.

Thunderstorm Wind, Sioux

When
March 23, 5:30 PM CST
Where
Sioux County, 2.13 mi ENE of Hull to 2 mi SW of Hull
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
43.190, -96.130

Thunderstorm winds blew off the roof of a metal building, caused roof damage to homes and businesses, and caused widespread tree damage. The winds also blew down power lines and 10 power poles over a mile and a half stretch just southwest of Hull, causing power outages affecting at least 1,600 electrical customers in and near the towns of Hull and Boyden.

Hail, Sioux

When
March 23, 6:07 PM CST
Where
Sioux County, 2.52 mi W of Sheldon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.180, -95.920

Thunderstorm Wind, Cherokee

When
March 23, 6:55 PM CST
Where
Cherokee County, 2.76 mi N of Cherokee
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.790, -95.550

Thunderstorm winds blew over a semi truck.

Thunderstorm Wind, Clay

When
March 23, 7:42 PM CST
Where
Clay County, (3se)spencer Muni Ar
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
43.170, -95.200

Thunderstorm winds caused widespread tree damage.

Thunderstorm Wind, Clay

When
March 23, 7:51 PM CST
Where
Clay County, 1.47 mi NNW of (3se)spencer Muni Ar
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.190, -95.210

Thunderstorm winds caused widespread tree damage.

Thunderstorm Wind, Buena Vista

When
March 23, 8:00 PM CST
Where
Buena Vista County, Storm Lake
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
42.650, -95.200

Thunderstorm winds blew a 6 by 20 foot roof section off Kings Pointe Lodge. The roof section damaged other parts of the roof after it blew off. Roof debris and insulation damaged a vehicle in the lodge parking lot.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158521, 158522, 158523, 158524, 158525, 158526, 158566, 158527, 158528, 158531, 158532, 158534, 158567.